Missouri, 2005

Drought in Missouri, September 1 to 30, 2005

September 1 to 30, 2005 · NWS DVN · 2 events in 2 counties and zones

The drought of 2005 that started in July continued into September 2005 and October 2005. By September, the drought was affecting mainly hydrologic aspects and to a lesser extent agricultural.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought of 2005 that started in July continued into September 2005 and October 2005. By September, the drought was affecting mainly hydrologic aspects and to a lesser extent agricultural. A report of the hydrologic issues affected by the drought is supplied by the service hydrologist.September precipitation averaged 2.7 inches which was 0.7 inches below normal. Departures from normal ranged from +0.1 inches (Burlington IA) to -1.7 inches (Dubuque IA). Precipitation percent of normal averaged 79 percent, with individual figures ranging from 103 percent (Burlington IA) to 54 percent (Dubuque IA). The three-month average precipitation departure from normal is -4.7 inches, or 60 percent of normal. September was the eighth consecutive month with an average deficit of precipitation. The twelve-month precipitation departure is -8.62 inches, or 76 percent of normal.Other River and Stream ConditionsStream flows began the month with streams in Iowa and Missouri mainly near normal (25th to 75th percentile), with a few reporting below normal (10th to 24th percentile) conditions. In Illinois, however, conditions were different. Most of the locations reported either below normal or much below normal (less than 10th percentile) flows. A couple locations were reporting record low flows for the day.Conditions remained nearly the same for the entire month. Some rain events brought a few locations in Iowa-especially in the western HSA-to above normal (76th to 90th percentile) conditions for a few days during the month. A significant rain event affected locations northwest of the HSA toward the end of the month. Runoff from this rain pushed rivers in the northwest HSA, such as the Wapsipinicon and Cedar Rivers, to above to much above normal (greater than 90th percentile) flows. No flooding was reported in the HSA, however. The month ended with locations in the northwest HSA experiencing above to much above normal conditions, while elsewhere conditions were near normal except for a few locations that reported below normal conditions.Stream flows again fell during the last third of the month, with conditions by the end of the month much similar to those at the beginning of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT WED AUG 31 2005

.SYNOPSIS...
A WEAK COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT BRINGING A
FEW SHOWERS OR SPRINKLES TO THE AREA. HIGH PRESSURE IS FORECAST TO
BUILD INTO THE AREA FOR WEDNESDAY.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
COLD FRONT MOVING THROUGH WESTERN IOWA AND SHOULD ENTER THE WESTERN
PART OF THE CWFA BY EARLY EVENING. MOISTURE CONVERGENCE ALONG THE
FRONT IS INCREASING AND THIS HAS MANAGED TO INCREASE DEW POINTS INTO
THE MID 60S. SUPPORT NOT ALL THAT GREAT SO SHRA/SPRINKLES ARE LIKELY
THE EXTENT OF ANY RAIN. FRONT SHOULD BE EAST OF THE CWFA BY DAYBREAK
WITH LITTLE IF ANY CLOUDS EXPECTED ON THURSDAY.      ...08...

&&

.LONGER TERM...(THURSDAY NIGHT THROUGH NEXT WEDNESDAY) REGION TO
REMAIN UNDER SURFACE AND UPPER LEVEL RIDGING PRODUCING FAIR WEATHER
AND MODERATE LOW DEWPOINTS THROUGH TUESDAY.  THIS WILL RESULT IN
LARGE DIURNAL TEMPERATURES RANGES AS PERSISTENCE HAS SHOWN PAST TWO
DAYS.  GONE SLIGHTLY ABOVE BLEND FOR HIGHS AND BELOW FOR MIN TEMPS.
NEXT FRONT TO AFFECT AREA LATE TUESDAY INTO WEDNESDAY BUT SOME
DISCREPANCY ON TIMING AND STRENGTH OF FRONT AND TROUGH.  THUS KEPT
POPS AT 30 FOR SHOWERS AND STORMS TUE THROUGH WEDNESDAY WITH MINOR
TEMPERATURES CHANGES AT THIS TIME.  OVERALL TEMPERATURES NEAR TO
SLIGHTLY ABOVE NORMAL (AVERAGE MAX TEMPS...UPPER 70S TO LOWER 80S AND
MIN TEMPS MID 50S TO AROUND 60).  BETTER CLARITY OF NEXT FRONT AND
RAIN POTENTIAL MIDDLE NEXT WEEK IN 24-36 HOURS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/NICHOLS
Hazardous weather outlook, Aug 31, 4:02 AM CST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 AM CDT WED AUG 31 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
502 AM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF A LINE FROM MANCHESTER...TO
CEDAR RAPIDS...TO WASHINGTON...TO MEMPHIS MISSOURI. LIMITED
MOISTURE AND INSTABILITY WILL KEEP ANY STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clark

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Drought, Scotland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Scotland forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478988, 5478989.